HAC (Russian)
RSCI (Russian)
EBSCO
DOI (USA)
Ulrichsweb (Ulrich’s Periodicals Directory)
Scientific Indexing Services

Drug-induced hepatitis: clinical aspects

DOI: https://doi.org/10.29296/25877305-2020-04-08
Issue: 
4
Year: 
2020

V. Tetova, Candidate of Medical Sciences; Professor O. Burgasova, MD Peoples’ Friendship University of Russia, Moscow

Drug-induced liver injury (DILI) is a complex clinical problem. The diagnosis of drug-induced hepatitis (DIH) is generally a difficult task, since there are no special diagnostic markers, and it is mainly based on the exclusion of other causes of liver damage. The main diagnostic criteria are clinical features, the presence of a latent period (the interval between the start of using a proposed drug and the manifestation of DIH), relief of liver injury after drug discontinuation, a relapse upon repeated exposure to drugs, and knowledge of the potential of hepatotoxicity for a certain drug. The manifestations of drug-induced hepatotoxicity are highly variable, ranging from asymptomatic elevation of liver enzymes to fulminant hepatic failure. A wide range of herbal medicines, prescription drugs, over-the-counter medications, as well as food additives, toxic metals, and toxins can cause liver damage, which makes this problem relevant. The past few decades have been marked by a significant development in understanding various (viral, metabolic, autoimmune) liver diseases and by improved approaches to their prevention and treatment; however, there have been no significant positive changes in these areas with respect to DIH. This brief review presents some of the clinical aspects of DIH, including general principles, current management concepts, and current problems.

Keywords: 
hepatology
hepatitis
drugs
drug-induced hepatitis
hepatotoxicity
idiosyncrasy
liver failure



References: 
  1. European Association for the Study of the Liver. EASL Clinical Practice Guidelines: Drug-induced liver injury // J. Hepatol. – 2019; 70 (6): 1222–61. DOI: 10.1016/j.jhep.2019.02.014.
  2. Hoofnagle J.H., Björnsson E.S. Drug-Induced Liver Injury – Types and Phenotypes // N. Engl. J. Med. – 2019; 381 (3): 264–73. DOI: 10.1056/NEJMra1816149.
  3. Kullak-Ublick G.A., Andrade R.J., Merz M. et al. Drug-induced liver injury: recent advances in diagnosis and risk assessment // Gut. – 2017; 66: 1154–64. DOI: 10.1136/gutjnl-2016-313369.
  4. Larrey D., Pageaux G.P. Genetic predisposition to drug-induced hepatotoxicity // J. Hepatol. – 1997; 26 (Suppl 2): 12–21. DOI: 10.1016/s0168-8278(97)80492-8.
  5. Watkins P.B., Zimmerman H.J., Knapp M.J. et al. Hepatotoxic effects of tacrine administration in patients with Alzheimer’s disease // JAMA. – 1994; 271 (13): 992-8.
  6. LiverTox: clinical and research information on drug-induced liver injury. Bethesda, MD: National Institutes of Health (https://www.LiverTox.nih.gov).
  7. Reuben A., Koch D.G., Lee W.M. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study // Hepatology. – 2010; 52 (6): 2065–76. DOI: 10.1002/hep.23937.
  8. Chalasani N., Bonkovsky H.L., Fontana R. et al. Features and outcomes of 889 patients with drug-induced liver injury: the DILIN Prospective Study // Gastroenterology. – 2015; 148 (7): 1340–52.e7. DOI: 10.1053/j.gastro.2015.03.006.
  9. Goodman Z.D. Phenotypes and Pathology of Drug-Induced Liver Disease // Clin. Liver Dis. – 2017; 21 (1): 89–101. DOI: 10.1016/j.cld.2016.08.006.
  10. Ludwig J., Kim C.H., Wiesner R.H. et al. Floxuridine-induced sclerosing cholangitis: an ischemic cholangiopathy? // Hepatology. – 1989; 9 (2): 215–8. DOI: 10.1002/hep.1840090209.
  11. Alqahtani S.A., Kleiner D.E., Ghabril M. et al. Identification and characterization of cefazolin-induced liver injury // Clin. Gastroenterol. Hepatol. – 2015; 13 (7): 1328–36.e2. DOI: 10.1016/j.cgh.2014.11.036.
  12. McDonald G.B., Hinds M.S., Fisher L.D. et al. Veno-occlusive disease of the liver and multiorgan failure after bone marrow transplantation: a cohort study of 355 patients // Ann. Intern. Med. – 1993; 118 (4): 255–67. DOI: 10.7326/0003-4819-118-4-199302150-00003.
  13. Bolton J.S., Bowen J.C. Biliary sclerosis associated with hepatic artery infusion of floxuridine // Surgery. – 1986; 99 (1): 119–22.
  14. Gonzalez H.C., Jafri S.M., Gordon S.C. Management of Acute Hepatotoxicity Including Medical Agents and Liver Support Systems // Clin. Liver. Dis. – 2017; 21 (1): 163–80. DOI: 10.1016/j.cld.2016.08.012.
  15. DeLeve L.D., Shulman H.M., McDonald G.B. Toxic injury to hepatic sinusoids: sinusoidal obstruction syndrome (veno-occlusive disease) // Semin Liver Dis. – 2002; 22: 27–42. DOI: 10.1055/s-2002-23204.
  16. Navarro V.J., Barnhart H., Bonkovsky H.L. et al. Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network // Hepatology. – 2014; 60: 1399–408. DOI: 10.1002/hep.27317.